• FreeAdvice has a new Terms of Service and Privacy Policy, effective May 25, 2018.
    By continuing to use this site, you are consenting to our Terms of Service and use of cookies.

need some information

Accident - Bankruptcy - Criminal Law / DUI - Business - Consumer - Employment - Family - Immigration - Real Estate - Tax - Traffic - Wills   Please click a topic or scroll down for more.

#1
What is the name of your state? Pennsylvania or New Jersey

On the 15th of June my father was admitted to the ER in Cooper, in NJ for dark color in his urine with blood clots. In the ER, told them that he was allergic to a drug called Keflex and Rocephin, among others. After he was admitted, the first IV antibiotic given was Rocephin. This caused a allergic reaction of high temperature, swelling of hands and arms, skin got red, wasn't able to swallow or protect his airways, so they put feeding tube and ventilated him when he had the reaction a couple days after being admitted. He also started to be unresponsive (not opening eyes, not squeezing hand or wiggling toes). The hospital wanted to do a test to rule out meningitis. Also no matter what tests were taken, they came back negative. He also was coughing up some mucus from the lungs. The drs refused to test the mucus being coughed up. It was brownish. We had to force them to actually do the test and came back negative. At that point, No one had answers and took him off the couple antibiotics he was on and even no iv fluids. The care started going downhill and almost to a standstill, and my father was not responsive at all for a few days (Sleeping all day). I demanded he be transferred over to UPENN in Philadelphia.

When he got to UPenn on the 2nd of July. Was sent to ICU. Talked to drs and gave update about Cooper and what meds he was allergic to. The next day he was given a MRI and nothing showed. The next day I was told that he needed the test and ruled out meningitis. After the results came back, drs thought the infection was coming from CDIF and Aspirated Pneumonia. They gave him Vancamison That same day he was given merapanem and a few days later ceftriaxone. which are both similar to Keflex and Recephin. Two of the drugs I told UPENN and Cooper my dad was allergic to. Despite him looking like he was getting better in the ICU, they transferred him to a regular room in the Acute Care Unit. It wasn't even 12 hours after getting there, his fevers were back. They gave him Levoquin and Flagle to try to combat the fever and other symptoms. For a few days after that, nothing seemed to improve, was not really responsive to much of anything. Drs thought he may have been given to much or they weren't working correctly, so all antibiotics were stopped at UPENN, even the IV Fluids for almost a week. There was a half a day while I was there, he was more responsive. I thought he was getting better, but the next day he was back to not being as responsive as before. He was also given a drug called Ativan. That usually helps someone wake up help be more responsive. That did not work at all, he was more non-responsive. After looking the drug up, I found that it was a sedative. Drs took tests and cultures, but came back negative. Now, since he has a enlarged prostate for many years, they want to test for protsatits.

So in a nutshell. I told the ER at Cooper about his allergies to Keflex and Recephin. They gave him that antibiotic. After reaction and tests found nothing, care dropped off after Cooper was being called out on so many things and refusing to give proper treatment. That is why I moved him to UPENN. At UPENN, was same thing but on a bigger scale because they gave him a few different meds that are similar to the drugs my dad was allergic to. Once they were called out on what was going on and not improving, they too stopped antibiotics and Fluid IV. All he was getting was his meds through the tube and liquid nutrition. After I mentioned why he was not one fluid ivs for almost a week they finally gave him fast drip of a Lactated Ringers IV, which is basically a sugar water solution, and that was to lower his temp and keep him hydrated. Now they seem to be ordering tests like the MRI of his prostate thinking possibly cancer. Both places were withholding treatment at times. I would like to think that the doctors are looking out for their patients, but no one has been able to pinpoint what is wrong and taking him off antibiotics and fluids, and care is going in a downward spiral. My thinking is that the doctors are trying to cover up their own mistakes of giving drugs that he was allergic to and trying to find different things, like cancer, to watch their back, so they can say "it wasn't this is was cancer or something else."

I just feel like that once the CDIF is clear or almost clear, he will be forced out to a skilled nursing facility or a hospice situation.

Also the other day, I got a call from the lung center at UPENN. They saw nodules of my father's lungs and want him to be tested in 6 months. Also stating that if the appointment is not on the discharge paper, you have to tell them about it. So with that information and other factors, my dad's care is not the level as it used to be, even at both hospitals. And even they are refusing treatment by taking him off of antibiotics for such a long time. He is currently running a fever and not to responsive.

I am not exactly sure what to do right now. And how to proceed with this. Any information would be very helpful.
 


#2
It’s very odd one would present to a hospital for dark urine and blood clots. Who diagnosed the blood clots? Symptoms (such as the dark urine) are why one would go to the hospital.

Does your father have a primary care physician? If so, where is he in all of this?

It sounds like the medical providers are in fact having difficulty diagnosing your father’s ailments. That can be possible even at the best of facilities.

What it sounds like you need to do is have some serious conversations with the current facility and doctors and explain to them your concerns. Ask them direct questions and seek direct answers.

As to whether your father had an allergic reaction and whether that actually caused any issues isn’t going to be answered on a forum.
 
#3
When he first came in. He wasn't diagnosed with blood clots. He had a catheter and when blood in urine ER flushed out the cathetor. When.flushing, numerous clot's came through the tube leading to catheter bag. I was also stating he had a reaction to antibiotics because he was allergic and given something he was allergic to.
 

quincy

Senior Member
#4
Has your dad's primary care doctor been involved at all with his treatment at the hospitals?

To my knowledge, we have no doctors as members of this legal forum so no one here can say if your father's care has fallen below the standard of care required under the circumstances. Expressing to your dad's current doctors your concerns over his treatment could lead to a better understanding of what is going on and why.

I am sorry to hear about your father. Having a parent in the hospital is hard, on many different levels. I hope he has a full recovery.
 
#5
The clots you speak of now are not what one speaks of when stating a person has blood clots. While the blood in his urine may be clotting, when one says “blood clots”, it is seen as Clots within the circulatory system.

You also didn’t mention the fact he has a catheter or why.

You really need to speak with his primary physician if you disagree with his current trearment. That doctor can review his situstion in the hospital and along with knowing his medical history is more likely to be able to provide answers to your questions.

the fact of the original use of a med you stated he is allergic to is something his primary doctor really needs to know.

If an attorney is justified is something that cannot be determined especially since what is and has been Happening is not clear. You are free to consult with a personal injury or medical malpractice attorney but it isn’t clear if there is anything they would be useful for at this time.
 
Sponsored Ad

Top